September 25, 2008 at 10:28 am #22813
My mum and I live in gray and cold Geneva in Switzerland. This year it seems as my mum says, that they have completely forgotten about fall and switched on to winter straight after the summer. Brrr! It’s so cooold!!
I’m sorry to hear that you had an unsuccessful attempt at liver resection. It must have taken you long to get back on your feet. For my mum this was never an option… hers is growing into the portal vein and she already has one metastasis on the liver. They couldn’t even biopsy it. She did get to stents placed to drain the bile.
Mum is still going to her weekly hair appointment (I think the girls there are like a psychologist for her, they have been very sweet trying to find ways to keep coloring her hair without any chemicals ), to her pedicure appointments and is now enjoying shopping as she has lost some weight…
Let’s hope that this lasts!
When is your next infusion? I’ll keep it in mind and try and send a lot of good vibes all the way to Gerogia. Mum’s actually getting hers as I write this. And in the mean time, if you could send me some of that sun and good weather to Geneva, Mum and I would eally appreciate it!!!
MercedesSeptember 25, 2008 at 3:08 am #22812
Glad I could be of some help to you. Where are you and your Mum located? Here in the USA?
I do agree that there is a definate correlation between inactivity and fatigue. I am trying to get more active as my energy level allows. I am now 5 1/2 weeks since my unsuccessful surgery to attempt liver resection. Sometimes it may only be a walk or two inside the house, but with the beautiful fall weather here in Georgia I want to get outside more. I am only just this week able to drive again, so I will be venturing out of the house more, but not too far.
Keep your Mum moving!September 25, 2008 at 3:03 am #22811
Xeloda was not ever mentioned to me by my doctors. Wonder what the difference between it and cisplatin is?September 24, 2008 at 3:34 pm #22810lisaParticipant
I’ve been on Xeloda and Gemzar for a year and never lost my hair.September 24, 2008 at 3:02 pm #22809
This is helpful, I’m reassured.
We’ve already been to see a wig for mum, she’s chosen the color and everything and it is waiting there until she actually needs it. The guy there said that he would shave it off if she sees that it starts to fall off but so far mum has found ways to make it look like she still has it all she’s a trooper and very creative.
I sure hope you remain nausea free and symptom free. Mum has really been feeling great, except for fatigue on the day of the chemo and sometimes the day after. I really have noticed though that since my family has been visiting from Guatemala and have been here, she’s been doing a LOT of things and it seems like this has reduced her fatigue. I suppose that if you just stay indoors and do nothing you will feel more tired; the oncologist told my mum that she still has lungs therefore she should keep walking and being active, and I really find that it’s helped her.
MercedesSeptember 24, 2008 at 2:30 pm #22808
Hi Violarob – I haven’t hear of Tarceva. What is that? The cancer center that is administering my chemo, under direction from Dr. Kauh at Emory Winship Cancer Center in Atlanta, has put me on an extensive anti-nausea med regimine. I am so easily nauseated under normal circumstances (motion sickness, etc.) , so I didn’t want to take any chances with chemo-related nausea. The first 2 days after chemo with cisplatin and gemzar, I am on Emend, ABH, and Zofran. With Compazine and Atavan for breakthrough nausea. The meds then gradually taper off with days 3, 4, and 5. I only took one pill on day 4. So far, day 5 has been nausea free. On day 2 I was completely wiped out and slept most of the day. I chalked this up to the meds, but there could be some chemo fatigue in there too I guess, even this early. I have not been given decadron (unless it’s the emend).
I sure hope things continue this way as the weeks go by, and my experience will be similar to yours (hope, hope, hope).September 24, 2008 at 2:21 pm #22807
Hi Mercedes –
Here is my regimine, which is the same as your Mums’:
week 1: cisplatin & gemzar
week 2: gemzar only
week 3: off
then start the whole thing again. I’m not sure if this is standard treatment for this crazy cancer. I’m new myself. Only diagnosed in mid-July of this year.
I’ve had no hiccups yet, more than normal. They keep telling me my hair will only thin, not completely fall out. But if it does all fall out, I know it will be tough but I can take it. Please tell your Mum to not despair about her hair, it will grow back. My brother went through chemo and knew he was going to lose his hair. He took the bull by the horns and had it shaved before it started to fall out. If it looks like I too will lose mine, my husband is already standing by with the electric clippers. I’m going to take control.September 24, 2008 at 10:09 am #22806
Mum is in a similar regimen: oxaliplatin and Gemzar. She’s had the hiccups and constipation (!) plus she’s feeling the begining of neuropathy. But all in all she is well. No nausea yet and let’s hope it lasts. She will do her 3rd infusion tomorrow. She is starting to lose her hair and I don’t think I have any conforting words for her regarding this… how do you tell a woman it is ok if she’s going bald??? She loooooves her hair
I had little question though, my moum is being treated one week with both, then one week Gemzar only and then one week nothing and so on. How are they doing it for you all? is this normal procedure? Are you taking it every day? I’m new to all of this…
MercedesSeptember 24, 2008 at 3:12 am #22805violarobMember
Everyone has different side effects. I have been on gemzar and cisplatin + Tarceva since April. I have had 8 infusions. I have experienced virtually no side effects. The Zofran and decadron made me feel better; no other anti-nausea meds needed. Also, my disease has been stable since January; no metastases. I have also gained 10 pounds.
Let your own symptoms be your guide. Listen to Jeff! He is a fountain of good information.
violarob in TexasSeptember 23, 2008 at 10:39 pm #22804
Well, here I am. Day 4 after my first chemo treatment. Yesterday I thought I was going to crawl out of my skin. I guess that’s the anti-nausea meds working their way out of my system (hopefully the cisplatin and gemzar are working their magic on me).
Today has been a good day. I had some energy. I actually washed a load of clothes and made pasta salad for dinner. Also had some friends over and watched a movie.
It’s the first day in many weeks that I’ve felt like the old ‘Suzanne’, except thinner. I wouldn’t mind putting on about 10 more pounds. I haven’t wished for that since, well, since never!
This Friday I get a dose of gemzar. Hopefully the side effects will be mild so that I can travel to help celebrate my Mother’s birthday and also my youngest nephew. We’ll see.
What side effects has anyone experienced with gemzar? Mild, medium, extreme?September 21, 2008 at 6:08 pm #22803jeffgMember
Hi Suzanne, Once upon a time I was on this same regimen. My advice would to have anti -nausea meds ready and take before the nasuae starts. Eventually you’ll start feeling some nuropathy in the hands/fingers and feet. Thats accumulative build up from treatment to treatment. I think this was the first time I lost my hair. I’ve lost it and grew it back three time now. You may feel some anxiety from the pre med decadron the first few days that kept me awake ,but goes away within a few days. You may experience the hiccups as well. Drink plenty of fluid and keep those bowels moving helps but also be ready with some immodium in case of diareaha. You will or I did feel sluggish whilr taking this combination. That’s about all I can remember for know. best to you!
JeffSeptember 20, 2008 at 10:24 pm #1554
Well, I had my first dose of gemzar and cisplatin yesterday. So far so good. Slept decently last night and had breakfast and lunch as normal today. I’m hoping the drugs do the trick and shrink the tumors enough so that they can do radiation, then resect my left lobe.
I’m thinking that the next 2-3 days may give me a more difficult time, but hopefully not.
I did not shave my head, am waiting to see if it’s necessary.
How have other experiences been on this protocol?
- You must be logged in to reply to this topic.